From The New York Times
They call it the poor man’s methadone.
The epidemic of opioid addiction sweeping the country has led to another form of drug abuse that few experts saw coming: Addicts who cannot lay hands on painkillers are instead turning to Imodium and other anti-diarrhea medications.
The active ingredient, loperamide
, offers a cheap high if it is consumed in extraordinary amounts. But in addition to being uncomfortably constipating, it can be toxic, even deadly, to the heart.
A report published online in Annals of Emergency Medicine recently described two deaths in New York after loperamide abuse. And overdoses have been linked to deaths or life-threatening irregular heartbeats in at least a dozen other cases in five states in the last 18 months.
Most physicians just recently realized loperamide could be abused, and few look for it. There is little if any national data on the problem, but many toxicologists and emergency department doctors suspect that it is more widespread than scattered reports suggest.
Some toxicologists argue that the sales of loperamide should be limited, much as the nonprescription drug pseudoephedrine was restricted a decade ago to help prevent the manufacturing of crystal meth.